Ohio, 2013

Hail in Ohio, June 16, 2013

June 16, 2013 · NWS CLE · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across northern Ohio ahead of a weak cold front on the evening of June 16th. Most of the thunderstorms were not severe with one severe thunderstorm producing quarter size hail near Mecca in Trumbull County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Scattered showers and thunderstorms developed across northern Ohio ahead of a weak cold front on the evening of June 16th. Most of the thunderstorms were not severe with one severe thunderstorm producing quarter size hail near Mecca in Trumbull County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 16, 6:47 PM EST, 57 minutes earlier.

Area forecast discussion, Jun 16, 6:47 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
747 PM EDT SUN JUN 16 2013

.SYNOPSIS...
A WEAK COLD FRONT JUST TO THE NORTHWEST WILL MOVE ACROSS THE
LOCAL AREA THIS EVENING. A STRONGER COLD FRONT FROM CANADA WILL
DROP ACROSS THE LOWER GREAT LAKES MONDAY NIGHT. HIGH PRESSURE FROM
CANADA WILL BUILD SOUTH ACROSS THE GREAT LAKES BY MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE 623 PM UPDATE CHANGED "CHANCE" TO "SCATTERED" FOR THE
SHOWERS/STORMS IN THE SOUTHERN COUNTIES (SOUTH OF MEDINA) FOR A
COUPLE OF MORE HOURS THIS EVENING.

EARLIER DISCUSSION...
SENT THE EARLY EVENING UPDATE A LITTLE EARLY. MADE A SMALL CHANGE
FROM "SLIGHT CHANCE" TO "CHANCE" ACROSS SOME OF THE SOUTHERN
COUNTIES (SOUTH OF AKRON) WHERE A SMATTERING OF SHOWERS/STORMS
HAVE POPPED UP AHEAD OF THE WEAK TROUGH/COLD FRONT. THE ACTIVITY
SHOULD DIMINISH QUICKLY THIS EVENING AS THE SUN SETS. THERE SHOULD
ALSO BE A DIMINISHING OF THE CLOUDS BY DARK AND TRIED TO MAKE SKIES
PARTLY CLOUDY OVERNIGHT. GUIDANCE TEMPS SEEM REASONABLE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
KIND OF A TRICKY FORECAST FOR THE NEXT COUPLE OF DAYS. BIGGEST
CHALLENGE WILL CONTINUE TO BE PRECIP CHANCES. IT NOW APPEARS THAT
MOST IF NOT ALL OF MONDAY WILL BE DRY. A COLD FRONT WILL LINGER TO
THE NORTH TILL LATE IN THE DAY. THIS WILL ALLOW INSTABILITY TO
BUILD. WESTERLY FLOW IN THE MID LEVELS WILL ALSO LEAD TO SOME WIND
SHEAR. THE ONLY THING LACKING IS A GOOD LIFTING SOURCE AT THE
SURFACE. BY THE TIME THE FRONT ARRIVES DAYTIME HEATING WILL BE
OVER. HAVE TRENDED PRECIP CHANCES DOWN FOR MONDAY...ESPECIALLY IN
THE SOUTH. BETTER CHANCES FOR SHOWERS AND STORMS COULD OCCUR
MONDAY NIGHT AS THE FRONT ARRIVES. THIS FRONT WILL TAKE IT'S TIME
CLEARING THE AREA AND SOME SHOWERS WILL LINGER INTO TUESDAY. DO
THINK DRYING WILL OCCUR DURING THE AFTERNOON HOURS WITH MUCH LESS
HUMID WEATHER EXPECTED. AFTER THAT...HIGH PRESSURE WILL DOMINATE
THROUGH MIDWEEK WITH DRY WEATHER AND COOL TEMPS. FOR THE MOST PART
HAVE NOT STRAYED FROM GUIDANCE TEMPS BY MORE THAN A COUPLE OF
DEGREES.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
MODELS CONTINUE TO BE IN REASONABLY GOOD AGREEMENT THROUGH THE END
OF THE WORK WEEK WITH SURFACE HIGH PRESSURE CENTERED OVER THE AREA
ON THURSDAY...THEN GRADUALLY MOVING OFF THE MID ATLANTIC COAST
FRIDAY.  AFTER THAT MODELS DIVERGE SOMEWHAT.  THE GFS IS STRONGER
WITH THE UPPER LEVEL RIDGE AND THEREFORE WARMER AND DRIER. THE ECMWF
ON THE OTHER HAND FLATTENS THE RIDGE MORE AND ALLOWS SOME SHORTWAVE
ENERGY TO TOP THE RIDGE AND MOVE ACROSS THE GREAT LAKES.  MODELS
CLOSE ON TIMING OF NEXT SYSTEM...WHICH MOVES INTO THE CENTRAL LAKES
SATURDAY NIGHT.  HOWEVER AFTER THAT MODELS REALLY DIVERGE...GFS
MOVES LOW SLOWLY ACROSS EASTERN LAKES SUNDAY WHILE LOW BECOMES OPEN
WAVE ON SUNDAY WITH ECMWF.  FOR NOW WENT WITH THE GFS TRACK AND
TIMING.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO RUMBLE ACROSS THE
SOUTHERN TWO THIRDS OF THE FORECAST AREA THIS EVENING. THIS
ACTIVITY APPEARS TO BE DIURNALLY DRIVEN AND ASSOCIATED WITH A WEST
TO EAST AREA OF CONVERGENCE. THIS AREA ACTUALLY INTENSIFIES FROM
ABOUT AKRON CANTON THROUGH YOUNGSTOWN INTO WESTERN PENNSYLVANIA.
SOME OF THE CONVECTION MAY INTENSIFY A BIT OVER THE NEXT HOUR
BEFORE SUN SETS. OTHERWISE...ACTIVITY WILL COME TO AN END FROM
WEST TO EAST AS SURFACE TROUGH AND ASSOCIATED MOISTURE MOVE EAST
OF THE REGION. EXPECTING SOME MVFR FOG TO DEVELOP OVERNIGHT AND
THEN DISSIPATE AROUND SUNRISE AWAY FROM THE LAKE. VFR CONDITIONS
AND WINDS AT 250 DEGREES AROUND 6 KNOTS EXPECTED DURING THE DAY
TOMORROW. HIGH CLOUDS WILL SPREAD IN FROM THE NORTHWEST DURING THE
DAY AND THEN DOWN TO SOME MID CLOUD DECK DURING THE AFTERNOON.
EXPECTING SHOWERS AND A FEW THUNDERSTORMS TO DEVELOP AROUND SUNSET
AT CLEVELAND.

.OUTLOOK...NON VFR POSSIBLE LATE MONDAY NIGHT INTO TUESDAY WITH
SHRA/TSRA.

&&

.MARINE...
CHOPPY CONDITIONS REMAIN ON THE EAST END OF THE LAKE WITH WEST TO
SOUTHWEST FLOW OF 10 TO 20 KNOTS.  FRONT WILL SOUTH OF LAKE NOW SO
WINDS WILL SLOWLY DIMINISH OVERNIGHT AS VERY WEAK RIDGE OF HIGH
PRESSURE MOVES OVER THE LAKE.  HOWEVER...NEXT FRONT FORECAST TO MOVE
ACROSS THE LAKE MONDAY EVENING.  WINDS WILL TURN TO THE NORTH TO
NORTHEAST AT 10 TO 15 KNOTS TUESDAY.  FOR NOW LOOKS LIKE CONDITIONS
WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA WITH WAVES IN THE 2
TO 4 FOOT RANGE.   WINDS DIMINISH AGAIN WEDNESDAY AS HIGH PRESSURE
PUSHES SOUTHEAST ACROSS THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK/KUBINA
NEAR TERM...KOSARIK/KUBINA
SHORT TERM...KUBINA
LONG TERM...DJB
AVIATION...LOMBARDY
MARINE...DJB
Hazardous weather outlook, Jun 16, 4:49 AM EST, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
549 AM EDT SUN JUN 16 2013

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-171000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
549 AM EDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 93 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Trumbull

When
June 16, 7:44 PM EST
Where
Trumbull County, 0.86 mi NE of Mecca
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.390, -80.740

Broadcast media reported quarter size hail near Mecca.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458266.